Hail, Pike
- When
- July 23, 11:32 AM EST
- Where
- Pike County, 3.46 mi SW of Milford
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.280, -74.860
During the afternoon of July 23rd, an upper level disturbance moved east toward northeast Pennsylvania from southern Ontario, Canada. Daytime heating and instability combined with favorable wind parameters in the atmosphere to produce severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
During the afternoon of July 23rd, an upper level disturbance moved east toward northeast Pennsylvania from southern Ontario, Canada. Daytime heating and instability combined with favorable wind parameters in the atmosphere to produce severe thunderstorms. Many reports were received of wind damage and very large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 9:47 AM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1047 AM EDT MON JUL 23 2012 .SYNOPSIS... A SERIES OF UPPER-LEVEL DISTURBANCES WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. A COLD FRONT WILL CROSS THE REGION TUESDAY MORNING...WITH DRIER AIR PUSHING IN BEHIND IT FOR WEDNESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1045 AM UPDATE... ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE AREA LATE THIS MORNING AND HAVE TWEAKED GRIDS TO ACCOUNT FOR LATEST COVERAGE AND LOCATION. MAIN CONCERN WILL BE LATE THIS AFTERNOON WHEN THE SHORT WAVE CURRENTLY MOVING ACROSS THE GREAT LAKES MOVES TO WESTERN NY. WITH PLENTY OF HEATING EXPECTED THROUGH MID-AFTERNOON CAPES SHOULD BE WELL ABOVE 1000 J/KG BY LATE AFTERNOON WITH MODERATELY STRONG WIND FIELDS ALOFT. THIS COULD RESULT IN A ROUND OF SEVERE STORMS LATER THIS AFTERNOON OR THIS EVENING... AND SPC CONCURS WITH A SLIGHT RISK CURRENTLY PAINTED FOR OUR AREA. LATEST HIGH RESOLUTION MODEL RUNS CONTINUE TO INDICATE QUITE A BIT OF UNCERTAINTY WITH TIMING AND PLACEMENT OF CONVECTION LATER TODAY... HOWEVER TIMING OF THE WAVE OVER THE CENTRAL GREAT LAKES THIS MORNING WOULD SEEM TO POINT TOWARD A LATE AFTERNOON POTENTIAL STARTING OVER THE FINGER LAKES. PREVIOUS DISCUSSION BELOW. 430 AM UPDATE... WAVES OF SHRA/TSRA CONTINUE TO CROSS CNY/NRN TIER PA ATTM...ASSOCD WITH AN APPROACHING UPR-LVL TROUGH OVER SRN ONT/FAR WRN NY. IT APPEARS THAT THIS TROUGH WILL PUSH E OF THE RGN IN THE 12-15Z TIME FRAME...WITH CONVECTIVE ACTIVITY TEMPORARILY BCMG MORE ISOLD FOR THE LATE AM/EARLY AFTN PD. BY 18-21Z...THE NEXT UPR-LVL WAVE...WELL DEFINED ON WATER VAPOR IMAGERY JUST N OF MN/LK SUPERIOR ATTM...IS PROGGED TO APPROACH UPSTATE NY FROM SRN ONT. THE COMBO OF IMPROVING MID-LVL LR'S WITH THIS FEATURE...ALG WITH DAYTIME HTG/LOW-LVL WAA...SHOULD HELP BOOST ML CAPE VALUES INTO THE 1000-2000 RANGE...SPCLY FOR THE NRN HALF OF THE CWA. ADDITIONALLY...SHEAR PROFILES WILL ALSO BECOME FAVORABLE FOR STG/SVR STORMS...WITH AN 850-900 MB JET MAX OF 40-45 KT CROSSING NY STATE BY EARLY EVE. SPC HAS MUCH OF THE FA OUTLOOKED FOR PSBL SVR...AND THIS SEEMS REASONABLE GIVEN ABV MENTIONED PARAMETERS. WE CONTINUE TO MENTION THE PSBLTY OF SVR WX IN THE HWO LATER TDY. WE HAVE NOT INCLUDED ENHANCED WORDING IN THE GRIDS JUST YET...AS WE'LL WAIT TO SEE HOW THINGS EVOLVE LATER TDY. OUR CURRENT MAX TEMP GRID MATCHES MACHINE GUIDANCE QUITE WELL FOR TDY...SO LTL TO NO CHGS WERE MADE HERE. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... 445 AM UPDATE... AFTER A PSBL ROUND OF STG/SVR STORMS THIS EVE (SPECIFICS MENTIONED ABV)...THINGS SHOULD BEGIN TO QUIET DOWN LATE TNT...AS DRY ADVECTION BEGINS AND THINGS STABILIZE DIURNALLY. POPS WILL BE LOWERED ACCORDINGLY WITH TIME LATE TNT. THE ACTUAL SFC COLD FRNTL BNDRY DOESN'T APPEAR THAT IT WILL CROSS THE AREA COMPLETELY TIL TUE AFTN. FOR THIS REASON...WE HOLD ONTO THE PSBLTY FOR ISOLD SHRA/TSRA THROUGH ABT MIDDAY. VERY PLEASANT WX IS EXPECTED TUE NGT AND WED...AS WEAK HIGH PRESSURE BUILDS ACRS THE NERN STATES...BRINGING REFRESHINGLY LOWER HUMIDITY...AND SLIGHTLY COOLER TEMPS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AFTER A BEAUTIFUL WEDNESDAY...CONDITIONS WILL QUICKLY TAKE A TURN FOR THE WORSE WEDNESDAY NIGHT INTO THURSDAY AS THE FIRST OF SEVERAL DISTURBANCES BARE DOWN ON THE REGION. AS HIGHLIGHTED IN RECENT DAYS...A SERIES OF UPPER-LEVEL SHORTWAVES DIVING SOUTHEAST FROM A BUILDING RIDGE ACROSS THE NORTHERN ROCKIES COMBINED WITH A NEARLY STATIONARY UPPER LOW ACROSS NORTHERN QUEBEC WILL RESULT IN A STAGNANT UPPER-LEVEL PATTERN. UNDER THIS SCENARIO...VERY SLOW MOVING SHORTWAVE TROUGHS CUTOFF FROM THE MAIN UPPER-LEVEL WIND FIELDS WILL GRADUALLY MOVE SOUTHWEST TOWARDS OUR REGION IN WEST-NORTHWEST FLOW ALOFT. FCST MODELS ALL AGREE THAT THE FIRST ROUND OF SHWRS WILL BE UPON US BY 12Z THU AS STRONG L0W-LEVEL JET WINDS OF ROUGHLY 40 KTS ASCEND A NORTHWARD LIFTING WARM FRONT. ADDITIONAL FORCING WILL BE PROVIDED BY STRONG UPPER-LEVEL DIVERGENCE ALOFT AS REGION WILL RESIDE UNDER THE FAVORABLE LEFT ENTRANCE REGION OF AN ANTICYCLONICALLY CURVED JET STREAK ROUNDING THE BASE OF THE AFOREMENTIONED UPPER LOW ACROSS NORTHERN QUEBEC. CURRENTLY MODELS TAKE THE SFC LOW EAST ACROSS WESTERN AND CENTRAL NY THROUGH THE DAY ON THURSDAY...WITH THE HEAVIEST PRECIP AXIS SUGGESTED JUST NORTH OF OUR FCST AREA ACROSS NORTHERN NY AND SOUTHERN ONTARIO. THAT SAID...IF CONDITIONS WORK OUT AS ADVERTISED...MUCH NEEDED RAINFALL WILL OCCUR ACROSS THE NORTHERN FINGER LAKES AND WESTERN MOHAWK VALLEY. BEYOND THIS...THE GFS QUICKLY EXITS THE SFC LOW STAGE RIGHT WHICH WOULD SET UP A TEMPORARY LULL ON FRIDAY IN ADVANCE OF NEXT UPPER SHORTWAVE DISTURBANCE. THE ECMWF ON THE OTHER HAND SUGGEST THE SFC LOW WILL STALL OVER THE REGION WHICH WOULD LEAD TO CONTINUED RAIN CHANCES RIGHT THROUGH THE END OF THE WEEK. QUICK LOOK AT THE CANADIAN-CMC MODEL FAVORS THE SLOWER SOLUTION AS OFFERED BY THE ECMWF AND THUS WILL KEEP CHC POPS THROUGH FRIDAY. AS MENTIONED ABOVE...NEXT MAJOR TROUGH TO ENTER THE REGION BY SATURDAY WHICH WILL BRING RENEWED CHANCES FOR SHWRS AND STORMS BEFORE CONDITIONS BEGIN TO DRY OUT BY SUNDAY AS UPPER TROUGH PULLS AWAY FROM THE REGION. EXPECT NEAR TO BELOW AVERAGE TEMPS THROUGH THE PERIOD WITH CONTINUED RAIN CHANCES AND ABUNDANT CLOUD COVER ALOFT. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... SCATTERED SHWRS AND STORMS CURRENTLY MOVING THROUGH THE REGION IN ADVANCE OF AN APPROACHING SHORTWAVE TROUGH. ACTIVITY WILL RAPIDLY COME TO AN END BETWEEN 13 AND 14Z AS MOST CONCENTRATED ACTIVITY PUSHES OFF TO THE EAST. FOR THE REMAINDER OF THE MORNING INTO THE EARLY AFTERNOON...EXPECT INCREASING SOUTHWEST WINDS WITH GUSTS LIKELY APPROACHING 0 KTS UNDER A DEVELOPING CU FIELD CENTERED NEAR 4 KFT. BEYOND 21Z...CONDITIONS APPEAR FAVORABLE FOR RENEWED SHWR/STORM DEVELOPMENT AS NEXT UPPER SHORTWAVE AND COLD FRONT APPROACH. WE CURRENTLY EXPECT DEVELOPING SHWRS/STORMS TO FIRST INITIATE ACROSS SOUTHERN CANADA...BEFORE RAPIDLY MOVING SOUTH ACROSS CENTRAL NY TOWARDS 00Z. ANY STORMS THAT DO MOVE OVER A TERMINAL WILL BE CAPABLE OF STRONG WINDS AND SHORT DURATION IFR VSBYS. FOR NOW...HAVE MAINTAINED A PROB30 MENTION FOR ALL TERMINALS. AS ACTIVITY EXITS TO THE SOUTH AND SOUTHEAST OVERNIGHT...CLEARING SKIES ALOFT COMBINED WITH LEFT OVER LOW-LEVEL MOISTURE WILL SET THE STAGE FOR DEVELOPING MVFR/IFR VSBYS/CIGS AT MOST TERMINALS AFTER 06Z. OUTLOOK... TUE...MAINLY VFR. TUE NGT...POSSIBLE MVFR/IFR VSBY RESTRICTIONS...ESPECIALLY AT ELM. WED...VFR. THU...RESTRICTIONS PSBL IN SHRA/TSRA...ESPECIALLY ELM/BGM/AVP. FRI...MAINLY VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MLJ NEAR TERM...MSE SHORT TERM...MLJ LONG TERM...CMG AVIATION...CMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 439 AM EDT MON JUL 23 2012 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-240845- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 439 AM EDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HIT AND MISS THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY...WITH THE GREATEST COVERAGE OF STORMS LATER THIS AFTERNOON INTO THE EVENING. SOME STORMS MAY BECOME SEVERE...ESPECIALLY NORTH AND WEST OF A LINE FROM TOWANDA TO BINGHAMTON TO COOPERSTOWN. STRONG WINDS AND HAIL ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
815 AM EDT MON JUL 23 2012
NYZ057-231300-
DELAWARE NY-
815 AM EDT MON JUL 23 2012
...STRONG THUNDERSTORM WILL AFFECT CENTRAL DELAWARE COUNTY...
* AT 810 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
MEREDITH...AND MOVING SOUTHEAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
DELHI AT 825 AM EDT...
MARGARETVILLE AT 900 AM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4221 7453 4219 7451 4211 7456 4206 7466
4227 7515 4243 7505 4227 7448
SLISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1056 AM EDT MON JUL 23 2012
NYZ062-PAZ039-040-048-072-231600-
PIKE PA-SULLIVAN NY-SUSQUEHANNA PA-WAYNE PA-
1056 AM EDT MON JUL 23 2012
...STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE...NORTH CENTRAL
PIKE...SOUTHEASTERN SUSQUEHANNA AND SOUTHWESTERN SULLIVAN COUNTIES...
* AT 1054 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR PLEASANT MOUNT...AND
MOVING EAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ALDENVILLE AT 1110 AM EDT...
PROMPTON AT 1115 AM EDT...
RILEYVILLE AND BETHANY AT 1120 AM EDT...
RUTLEDGEDALE AND LOOKOUT AT 1125 AM EDT...
ABRAHAMSVILLE AND LAURELLA AT 1130 AM EDT...
CALKINS AND BEACH LAKE AT 1135 AM EDT...
MILANVILLE AND DAMASCUS AT 1140 AM EDT...
MILANVILLE AND NARROWSBURG AT 1145 AM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4145 7488 4162 7547 4164 7547 4164 7552
4167 7563 4188 7549 4170 7474
SLIThe Binghamton radar (KBGM), 138 km away, was scanning. The volume nearest the first event began at 16:32 UTC.
19 hail, 5 thunderstorm wind. Local standard time, as filed.
People were trapped on the roadway due to trees down on Route 209.
Trees were blown down just west of Lawton.
Hail damaged cars, and broke several windshields.
Trees were blown down.
Trees were blown down.
Widespread trees and wires were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400126, 400127, 400128, 400151, 400129, 400150, 400130, 400132, 400133, 400134, 400146, 400135, 400136, 400137, 400138, 400139, 400140, 400141, 400142, 400143, 400147, 400144, 400148, 400149.